Pediatrics: Synthetic Marijuana Sending More Kids to Hospital
March 19, 2012
Washington, DC—Emergency Departments are seeing an increase in patients seeking treatment for use of synthetic marijuana, also known by names including K2, Spice, and Blaze, which can have similar but more serious consequences than marijuana. The drug, made from a mix of plants and chemicals, is readily available in many areas of the country. The report is published in the April 2012 issue of Pediatrics.
"When we suspected the use of synthetic marijuana in these patients, we soon realized that there is little information about this drug in the medical literature," said Joanna Cohen, MD, a pediatric emergency medicine physician at Children’s National and first author on the paper."Because it is a relatively new drug, we should be aware of the symptoms and make a concerted effort to share our experiences in treating patients so we can develop best practices."
This drug usually does not show up on routine drug tests, so comprehensive lab work is necessary to confirm use. Dr. Cohen recommends lab studies that include a comprehensive screening (electrolytes, urine test, blood alcohol level, etc) since drugs are often used together.
While the precise long-term effects of the drug are unknown, pediatricians are particularly concerned about the impact of this and other drugs on teens' developing brains. Long-term consequences may include memory loss and psychosis.
Signs and symptoms of synthetic marijuana use include excessive sweating, agitation, inability to speak, aggression and restlessness. If a teen is showing these signs, Dr. Cohen recommends seeking immediate medical attention.
Contact: Emily Dammeyer or Emily Hartman, Public Relations — 202-476-4500.